Magnesium Overdose – Causes, Symptoms and Treatment


Magnesium is an essential element and mineral in the body. The major benefit of magnesium is muscle functioning and the intake of magnesium is very much required for the normal metabolisms. However, it could be extremely dangerous if the intake of this mineral exceeds the limit. Generally, Kidney plays a vital role in maintaining the Magnesium level in the body. The excess of magnesium gets filtered out. But majorly due to Kidney impairment and excess intake of Magnesium, body suffers from a unique and rare disease. The disease is called Magnesium Overdose. It is often referred as Magnesium Toxicity or Hypermagnesaemia. The overdose of Magnesium may cause several damages to the body like breathing problems, walking problems and others and unawareness of HyperMagnesaemia may even become life threatening.


Source and Causes of Magnesium Overdose:

Generally fruit or vegetables have an adequate amount of Magnesium. However, it is very much unlikely to have Magnesium Overdose due to the intake of food. The most common source of Magnesium is pills or medicines. Generally, the laxative or antacids have ample amount of magnesium. Over using the medicines, may increase the level of the mineral of the body. The slight overdose generally gets cured by the Kidney functioning, but for Kidney impaired people, Magnesium Overdose is very common and even slight increase of the mineral in the body may cause several damages. Kidney counters the minerals in the body and keeps out all the excessive material. Any malfunctioning of Kidney may become fatal for life.

Symptoms of Magnesium Overdose:

The symptoms of Magnesium Overdose generally differ according the toxic level in the body. The most common symptom is diarrhea. Often, after the consumption of laxative, diarrhea follows; the major reason of it is overdose of Magnesium.


Light Overdose:

There are other symptoms also that are very common in case of moderate level of increase of Magnesium in the body.

  1. Abdominal Pain: Abdominal Pain and Cramping is another common symptom with swelling, distention and bloating.
  2. Weakness: Muscle functioning gets hampered by the overdose and causes Muscle weakness. There is another symptom that can be easily identified and also frequent for overdose issue, Nausea. This is a different feeling that may create Sea sickness, Car Sickness, and even stomach gets upset.

High Overdose

But if the Magnesium amount increases to an alarming level in the body, the symptoms are dangerous and it can become life threatening.


Pain: Severe Pelvic and Lower Back Pain is one of the most reported symptoms of excessive Magnesium in the body.

Tremendous Weakness: The tremendous weakness due to muscle functionality causes balance problem in the body. People even cannot walk and often falls down while walking. Chest Pain, confusion, frequent blackouts and fainting are very common with the increasing level of Magnesium. With the increasing amount of the mineral, the problems become more severe.


Slowly and gradually, Magnesium Overdose creates irregular heartbeats and even breathing problems.

Treatment of Magnesium Overdose

The treatment of Magnesium Overdose purely depends upon the level of the mineral in the body.

Light Overdose

For light overdose of the Magnesium in the body, doctors generally advises, injection of Calcium Chloride or Calcium Gluconate. These two fights with the magnesium and decreases the level rapidly in the body. However, if the level has increased beyond the control, then Intravenous fluids like IV fluids are pushed in to decrease the level.

High Overdose

For extremely high overdose, it might become life threatening. So, the treatments are also regulated according to the needs. The patient may very well put into an artificial life support to support the breathing system. Renal Dialysis is carried out in order to counter the kidney impairment. Treatment of Kidney may become very important in case of the disease because Kidney malfunction is the most common reason for the disease. In extreme conditions doctor may advise Gastric Lavage that is commonly called as the Stomach Pumping.

Apart from doctors may take required decision in order to fight the Magnesium Overdose.

Similar Posts:


4 thoughts on “Magnesium Overdose – Causes, Symptoms and Treatment

  • 24/04/2017 at 10:01 am
    Permalink

    I can’t help but noticing reading through some of these articles the grammar and spelling is quite poor. “May become fatal for life”, “People even cannot walk and often falls down while walking” “doctors generally advises”. Etc etc . Other then that very informative.

    Reply
    • 03/09/2017 at 6:21 am
      Permalink

      i guess the then and than are misused too..

      Reply
  • 12/07/2017 at 4:21 pm
    Permalink

    I think I may have overdosed on magnesium recently . I take a magnesium & b6 combined supplement the dosage is 400mg of magnesium & I always take it just before bedtime to help me sleep, however I have had a few episodes over the last year where after about an hour after going to bed I wake feeling light headed my breathing is shallow and my hands & feet feel cold & clammy , it is a frightening experience as I feel I can’t breathe properly.On the occasions it has happened I get up, go downstairs get a drink of water & walk about to try & warm up & get my blood pumping as I feel like my blood pressure is low I don’t know if this is correct to do I just do what my body feels like it needs to do after about an hour it usually subsides & I go back to bed. These episodes as I call them always happen an hour or so after going to bed never ever in the day so I questioned myself what I was doing before bed that may be causing this I went through things such as antihistamine sweeteners and even self tan that I had on one time when it happened & finally I looked up magnesium the symptoms of overdose struck a cord with me but even so it was stated that overdose is rare so I went to see my doctor to double check, she didn’t seem convinced it was the magnesium but adviced me to halve my dose & come off the antihistamine so I did but a few months later it happened again, I came off the sweetners, had about 6 weeks no symptoms until yesterday I had the worst one yet. During the day I had eaten lots of whole grains nuts and hummus at lunch, for dinner I had a soup with spinach & chickpeas just before bed I had 2 oatcakes with a good smothering of peanut butter and some almonds all these things are good doses of magnesium & also at bedtime my half dose of magnesium. An hour later I woke short of breath my hands cold & clammy & also this time loose stools I felt restless and this time my heart felt fluttery I felt better sitting up but every time I went to bed I felt I couldn’t breathe my heart was thumping & I couldn’t get warm I seriously considered going to hospital convinced I was having a heart attack I tried once more to sleep & told my partner if it happens again we’re going to A & E thankfully after 4 hours of suffering I eventually fell asleep. I eat healthily I exercise I’ve never smoked don’t drink alcohol much (occasional drink of red wine ) so I’m assuming my heart is fine I am 51 but my blood pressure has always been good when checked by my doctor I can only assume it’s the magnesium so today I have thrown the supplements away & drinking lots of water to flush my system & will rely on food for my magnesium from now on however if it happens again I will go to A&E. I’m telling my story so others can see it is possible to overdose on magnesium if you don’t pay attention to what you’re eating & then taking a supplement it can be easily done I feel this attack was very close in endangering my life be very careful & pay attention to your body.

    Reply
  • 08/12/2017 at 8:02 pm
    Permalink

    Currently having a magnesium overdose

    Reply

Leave a Reply

Your email address will not be published.